Vancomycin-induced thrombocytopaenia in a patient with severe pancreatitis

Simon P Rowland, Iain Rankin, Hemant Sheth

Research output: Contribution to journalArticle

6 Citations (Scopus)

Abstract

Vancomycin-induced thrombocytopenia is a rare side effect of a commonly used drug that may cause life-threatening disease. A 51-year-old man was treated for an episode of acute severe alcohol-induced pancreatitis complicated by development of a peripancreatic fluid collection. He developed fever of unknown origin and was treated with intravenous vancomycin and piperacillin with tazobactam. On day 6 of vancomycin therapy his platelet count dropped to 46×10(9)/L (237×10(9)/L on day 1 of treatment) and by day 8 of therapy platelets had fallen to a nadir of 9×10(9)/L. The patient at this stage displayed a florid purpuric rash and haematoma formation on attempted intravenous cannulation. A clinical diagnosis of vancomycin-induced thrombocytopaenia was made and the drug withdrawn. After 3 days a significant improvement in the platelet count was noted, rising to 56 × 10(9)/L. Immunofluorescence testing (PIFT) ruled out teicoplanin and heparin as causes of drug-induced thrombocytopenia.

Original languageEnglish
JournalBMJ Case Reports
Volume2013
DOIs
Publication statusPublished - 16 Oct 2013

Fingerprint

Vancomycin
Pancreatitis
Platelet Count
Thrombocytopenia
Pharmaceutical Preparations
Fever of Unknown Origin
Teicoplanin
Exanthema
Catheterization
Hematoma
Fluorescent Antibody Technique
Heparin
Therapeutics
Blood Platelets
Alcohols

Keywords

  • Acute Disease
  • Anti-Bacterial Agents
  • Fever of Unknown Origin
  • Humans
  • Male
  • Middle Aged
  • Pancreatitis
  • Platelet Count
  • Thrombocytopenia
  • Vancomycin
  • Case Reports
  • Journal Article

Cite this

Vancomycin-induced thrombocytopaenia in a patient with severe pancreatitis. / Rowland, Simon P; Rankin, Iain; Sheth, Hemant.

In: BMJ Case Reports, Vol. 2013, 16.10.2013.

Research output: Contribution to journalArticle

Rowland, Simon P ; Rankin, Iain ; Sheth, Hemant. / Vancomycin-induced thrombocytopaenia in a patient with severe pancreatitis. In: BMJ Case Reports. 2013 ; Vol. 2013.
@article{8dc9f612be2c4b24a0b5f9df618e3fbb,
title = "Vancomycin-induced thrombocytopaenia in a patient with severe pancreatitis",
abstract = "Vancomycin-induced thrombocytopenia is a rare side effect of a commonly used drug that may cause life-threatening disease. A 51-year-old man was treated for an episode of acute severe alcohol-induced pancreatitis complicated by development of a peripancreatic fluid collection. He developed fever of unknown origin and was treated with intravenous vancomycin and piperacillin with tazobactam. On day 6 of vancomycin therapy his platelet count dropped to 46×10(9)/L (237×10(9)/L on day 1 of treatment) and by day 8 of therapy platelets had fallen to a nadir of 9×10(9)/L. The patient at this stage displayed a florid purpuric rash and haematoma formation on attempted intravenous cannulation. A clinical diagnosis of vancomycin-induced thrombocytopaenia was made and the drug withdrawn. After 3 days a significant improvement in the platelet count was noted, rising to 56 × 10(9)/L. Immunofluorescence testing (PIFT) ruled out teicoplanin and heparin as causes of drug-induced thrombocytopenia.",
keywords = "Acute Disease, Anti-Bacterial Agents, Fever of Unknown Origin, Humans, Male, Middle Aged, Pancreatitis, Platelet Count, Thrombocytopenia, Vancomycin, Case Reports, Journal Article",
author = "Rowland, {Simon P} and Iain Rankin and Hemant Sheth",
year = "2013",
month = "10",
day = "16",
doi = "10.1136/bcr-2013-200830",
language = "English",
volume = "2013",
journal = "BMJ Case Reports",
issn = "1757-790X",
publisher = "BMJ Publishing Group",

}

TY - JOUR

T1 - Vancomycin-induced thrombocytopaenia in a patient with severe pancreatitis

AU - Rowland, Simon P

AU - Rankin, Iain

AU - Sheth, Hemant

PY - 2013/10/16

Y1 - 2013/10/16

N2 - Vancomycin-induced thrombocytopenia is a rare side effect of a commonly used drug that may cause life-threatening disease. A 51-year-old man was treated for an episode of acute severe alcohol-induced pancreatitis complicated by development of a peripancreatic fluid collection. He developed fever of unknown origin and was treated with intravenous vancomycin and piperacillin with tazobactam. On day 6 of vancomycin therapy his platelet count dropped to 46×10(9)/L (237×10(9)/L on day 1 of treatment) and by day 8 of therapy platelets had fallen to a nadir of 9×10(9)/L. The patient at this stage displayed a florid purpuric rash and haematoma formation on attempted intravenous cannulation. A clinical diagnosis of vancomycin-induced thrombocytopaenia was made and the drug withdrawn. After 3 days a significant improvement in the platelet count was noted, rising to 56 × 10(9)/L. Immunofluorescence testing (PIFT) ruled out teicoplanin and heparin as causes of drug-induced thrombocytopenia.

AB - Vancomycin-induced thrombocytopenia is a rare side effect of a commonly used drug that may cause life-threatening disease. A 51-year-old man was treated for an episode of acute severe alcohol-induced pancreatitis complicated by development of a peripancreatic fluid collection. He developed fever of unknown origin and was treated with intravenous vancomycin and piperacillin with tazobactam. On day 6 of vancomycin therapy his platelet count dropped to 46×10(9)/L (237×10(9)/L on day 1 of treatment) and by day 8 of therapy platelets had fallen to a nadir of 9×10(9)/L. The patient at this stage displayed a florid purpuric rash and haematoma formation on attempted intravenous cannulation. A clinical diagnosis of vancomycin-induced thrombocytopaenia was made and the drug withdrawn. After 3 days a significant improvement in the platelet count was noted, rising to 56 × 10(9)/L. Immunofluorescence testing (PIFT) ruled out teicoplanin and heparin as causes of drug-induced thrombocytopenia.

KW - Acute Disease

KW - Anti-Bacterial Agents

KW - Fever of Unknown Origin

KW - Humans

KW - Male

KW - Middle Aged

KW - Pancreatitis

KW - Platelet Count

KW - Thrombocytopenia

KW - Vancomycin

KW - Case Reports

KW - Journal Article

U2 - 10.1136/bcr-2013-200830

DO - 10.1136/bcr-2013-200830

M3 - Article

VL - 2013

JO - BMJ Case Reports

JF - BMJ Case Reports

SN - 1757-790X

ER -